Serving all people by providing personalized health and wellness through exemplary care, education and research.
Explore health content from A to Z.
I need information about...
Constipation (difficulty passing stool) is a common side effect of chemotherapy and pain medicine. Constipation can be caused by other medications you are taking. It can also occur if you’re not getting enough exercise and nourishment. Fluids are important in managing constipation.
Water, prune juice, and warm drinks are good choices.
Whole grains, fruit, and vegetables all can help prevent constipation, by increasing stool bulk, making it easier to pass.
Taking a short walk each day is a good way to start. Check with your doctor before starting an exercise program.
Contact your doctor if:
You have no bowel movement in 3 days or more, especially if you are taking vinca alkaloids (vinblastine, vincristine, or vinorelbine).
You are vomiting.
You have pain in your abdomen.
Ask your doctor about the medicines used to manage constipation. Your provider may prescribe a stool softener or laxative. These can relieve constipation by helping you have a bowel movement. Don't take any over-the-counter product without asking your doctor first.
Copyright © 2016 Baylor Scott & White Health. All Rights Reserved. |
3500 Gaston Ave., Dallas, TX 75246-2017 | 1.800.4BAYLOR